Alert archive / Wisconsin / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS Green Bay, WI

February 13, 2023

NWS Green Bay, WI issued this small craft advisory at Feb 13, 2023, 2:47 PM CST. It took effect at Feb 14, 2023, 3:00 AM CST. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 2:47 PM CST (20:47 UTC)
In effect from
Feb 14, 2023, 3:00 AM CST
Expired
Feb 14, 2023, 4:02 AM CST
In force
62 min
Issued by
NWS Green Bay, WI

The text

As transmitted.

647 
WHUS73 KGRB 132047
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
247 PM CST Mon Feb 13 2023

LMZ541>543-140500-
/O.NEW.KGRB.SC.Y.0013.230214T0900Z-230216T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
247 PM CST Mon Feb 13 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 6 PM CST
WEDNESDAY...

* WHAT...South winds 15 to 25 kts with a few gusts up to 35 kts on
  Tuesday night and Wednesday morning and waves 6 to 11 ft
  expected. South winds veering west on Wednesday afternoon.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 3 AM Tuesday to 6 PM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

mpc
2 follow-up statements
433 
WHUS73 KGRB 140335
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
935 PM CST Mon Feb 13 2023

LMZ541>543-141145-
/O.CON.KGRB.SC.Y.0013.230214T0900Z-230216T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
935 PM CST Mon Feb 13 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TUESDAY TO
6 PM CST WEDNESDAY...

* WHAT...South winds 15 to 25 kts with a few gusts up to 35 kts
  Tuesday night and Wednesday morning. South winds veering west on
  Wednesday afternoon. Waves building to 4 to 7 ft on Tuesday,
  building to 6 to 11 ft Tuesday evening.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 3 AM Tuesday to 6 PM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kruk
363 
WHUS73 KGRB 141002
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
402 AM CST Tue Feb 14 2023

LMZ541>543-141815-
/O.CAN.KGRB.SC.Y.0013.000000T0000Z-230216T0000Z/
/O.NEW.KGRB.SC.Y.0014.230214T1200Z-230216T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
402 AM CST Tue Feb 14 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY...

* WHAT...South to southeast winds 15 to 25 kts veering southwest
  Wednesday morning then west Wednesday afternoon. A few gusts up
  to 35 kts, especially this evening and again on Wednesday. 
  Waves building to 4 to 7 ft on today, then to 6 to 10 ft this 
  evening.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 6 PM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Bersch

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 13, 11:11 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 13, 11:11 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1111 AM CST Mon Feb 13 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 325 AM CST Mon Feb 13 2023

A short-wave trough and associated weak cold front were moving
through the region early this morning. This system was moisture-
starved, and only producing virga falling from a mid-level cloud
deck over the western U.P. and far northern WI. A small area of
low clouds had also developed near the frontal boundary, and was
pushing into north central WI.

Mid-level clouds should exit northern WI as the short-wave trough
shifts east this morning. Low cloud trends are a bit less certain.
Downsloping west flow should cause the low clouds to erode as they
push into northeast WI, but they may persist into mid-late morning
over parts of north central before dissipating. Expect plenty of
sunshine to return to the region by afternoon. Weak CAA will cause
925 mb temperatures to be slightly cooler than yesterday, but
temperatures will start out a little warmer today. With a mild
Pacific air mass in place, expect high temperatures to once again
surge warmer than guidance, with highs in the 40s to around 50
range.

Mostly clear skies are expected tonight, but light south winds
should prevent temperatures from dropping rapidly. Lows should be
in the 20s to lower 30s in most locations.

After a dry morning on Tuesday, low pressure tracking from eastern
Colorado to northwest Iowa will cause precipitation to overspread
the forecast area during the afternoon. Temperatures will remain
very mild across the region, with highs in the 40s to around 50,
so precipitation type will be all rain. South to southeast winds
will increase during the day, with gusts to 25 to 30 mph expected
in the afternoon.

.LONG TERM...Tuesday Night Through Sunday
Issued at 325 AM CST Mon Feb 13 2023

Progressive/split flow patten expected to prevail for much of the
week, with two main weather makers impacting the region. Mainly
rain expected with the first system Tuesday evening with some
snow mixing in on Wednesday. Second system for Thursday continues
to trend to the south/east and weaker, but still could bring some
accumulating snow and gusty winds to parts of the area. Temps
will remain above normal into Wednesday, then drop back to
near/below normal Thursday and Friday, before quickly returning
back to above normal next weekend.

Tuesday night...slug of moisture will push across the area, aided
by a 50+ knot LLJ, as a nearly vertically stacked system tracks
into western Lake Superior. Widespread precip is expected for the
evening hours, then the activity will taper off for most spots
overnight. Total precip amounts (including Tuesday afternoon)
still look to be in the 0.3-0.7" range. These amounts shouldn't
aggravate any flooding concerns, other than some ponding where
drains are blocked. Persistent southerly flow will usher in above
freezing temps for the entire area with soundings still supporting
a mainly all rain event. Boundary layer temps could be just cold
enough over far north central WI for some snow to mix in at times,
especially toward 12z Wednesday as CAA arrives near/behind the
surface cold front, but any accumulation would be minor. Winds
aloft will ramp up ahead of the low, but boundary layer will
remain pretty stable ahead of the cold front, but gusts of 25-35
mph are possible where the better mixing occurs. Another mild
night is expected over eastern WI with lows in the upper 30s to
low 40s, but colder air will begin to push into north central WI
with temps dropping to near freezing late.

Wednesday and Wednesday night...the low pressure system will be
weakening as it exits into Canada with most of the precip ending
in the morning. Precip will change over to snow across north
central WI as CAA continues behind the front and the boundary
layer cools sufficiently. Some minor accumulations are expected
over the north where the deformation zone precip will last the
longest. Lake effect snow shower/flurry activity look to continue
in the snowbelts of north central WI into Wednesday night as well.
Tight gradient will remain over the area through at least early
afternoon, with southwest winds veering to the northwest. Gusts to
35 mph are expected. Pressure gradient relaxes Wednesday evening
but will start to tighten overnight as low pressure approaches
from the southwest, with north winds up to around 20 mph expected.

Rest of the long term...attention turns to the next low pressure
hot the heels of the system exiting into Canada. It will race
from the Four Corners on Wednesday to the Great Lakes by Thursday
evening. This system will have much more cold air to work with as
strong Canadian high pressure builds into Ontario providing low-
level cold air. The south/east and slightly weaker trend held or
continued on the Canadian and GFS, but the operational ECMWF
remains pretty steady with its heavier snow band, however it still
does not have a lot of support from its ensembles (mean has a
1003mb low headed towards Toledo, OH, while the operational run
has a 997mb just south of Chicago). CIPS analogs for snow
amounts/probabilities have trended lower as well. So as it stands
now, still expecting a snow band to set up north/west of the
strong baroclinic zone and surface low, mainly impacting the
southeast 1/2 or 1/3 of the CWA, with trends for lower overall
snow totals. And depending on the eventual intensity of the low,
strong north winds are possible. The jet energy associated with
this system will not get fully sampled by the upper air network
for another day or two. So will continue to monitor trends and
anticipate some additional adjustments will be necessary. Will
continue to mention in the HWO but hold off on any additional
targeted messaging.

Lake effect snow showers are expected over the snowbelts of north
central WI Thursday into Friday morning as favorable delta Ts and
NW wind trajectories will be in place. A brief shot of cold air
will arrive Thursday into Friday, but flow quickly turns zonal for
the weekend with above normal temps likely returning.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1110 AM CST Mon Feb 13 2023

Ridge of high pressure slides to our east tonight, allowing winds
to back to the south. Pressure gradient begins to tighten later
tonight between the high pressure to the east and low pressure
over the northern Plains. Have kept the mention of LLWS starting
late this evening over central WI and around midnight across
eastern WI. The LLWS conditions will persist through at least
Tuesday morning.

Do not anticipate a repeat of the low clouds due to drier air over
the area and the strong winds aloft. Other than some passing high
clouds, expect VFR conditions to persist through Tuesday morning.
Clouds will be on the increase/begin to lower Tuesday afternoon
ahead of a system lifting northeast from the central Plains. The
chance for precipitation is forecast to steadily increase by late
in the day, along with cigs/vsbys dropping into the MVFR category
across central WI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Bersch
AVIATION.......Kallas
Hazardous weather outlook, Feb 13, 2:40 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Mon Feb 13 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is potential for accumulating snow and gusty winds Thursday
into Thursday night. Parts of east-central Wisconsin will have the
highest potential for several inches of accumulations. Stay tuned
to later forecasts if you have travel plans during this time
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-142045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

South winds may gust to near gale force on Lake Michigan Tuesday
night.

West winds may gust to near gale force on Lake Michigan south of
Sturgeon Bay on Wednesday.

North to northwest winds may gust to near gale force on Thursday
and Thursday night.

Kallas/MPC

Nearby

Small Craft Advisories in Wisconsin, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.